Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 290, NWS Atlanta, GA

August 6, 2018Jefferson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2018, 2:52 PM EDT for Jefferson County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:52 PM EDT (18:52 UTC)
Expired
Aug 6, 2018, 3:45 PM EDT
In force
53 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS52 KFFC 061852
SVRFFC
GAC163-061945-
/O.NEW.KFFC.SV.W.0290.180806T1852Z-180806T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
252 PM EDT MON AUG 6 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in east central Georgia...

* Until 345 PM EDT.

* At 252 PM EDT, a severe thunderstorm was located near Louisville,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Louisville, Wadley, Bartow and Moxley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3289 8229 3284 8233 3282 8236 3281 8242
      3278 8240 3277 8242 3282 8252 3286 8252
      3292 8251 3294 8254 3297 8254 3309 8238
      3301 8228 3293 8227
TIME...MOT...LOC 1852Z 034DEG 11KT 3298 8236 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
269 
WWUS52 KFFC 061922
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
322 PM EDT MON AUG 6 2018

GAC163-061945-
/O.CON.KFFC.SV.W.0290.000000T0000Z-180806T1945Z/
Jefferson GA-
322 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN JEFFERSON COUNTY...

At 322 PM EDT, a severe thunderstorm was located over Moxley, or 7
miles south of Louisville, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wadley, Bartow and Moxley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3289 8229 3284 8233 3282 8236 3281 8242
      3278 8240 3277 8242 3282 8252 3286 8252
      3292 8251 3301 8228 3293 8227
TIME...MOT...LOC 1922Z 339DEG 12KT 3290 8238 

HAIL...1.00IN
WIND...60MPH
 
$$
202 
WWUS52 KFFC 061944
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
344 PM EDT MON AUG 6 2018

GAC163-061954-
/O.EXP.KFFC.SV.W.0290.000000T0000Z-180806T1945Z/
Jefferson GA-
344 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3289 8229 3284 8233 3282 8236 3281 8242
      3278 8240 3277 8242 3282 8252 3286 8252
      3292 8251 3301 8228 3293 8227
TIME...MOT...LOC 1944Z 034DEG 11KT 3285 8242 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EDT Mon Aug 6 2018

.SHORT TERM /Tonight through Tuesday Night/...

Not much change to the recent trends expected over the next 36
hours. Weak, flat, upper ridge slowly breaks down further, but
remains basically in place over the region. Diurnal convection
firing this afternoon will peak in coverage between now and sundown,
then diminish overnight with a repeat of the pattern again tomorrow.
Highest POPs (though still chance at best) will be over the higher
terrain of the north where some orographic help is available and
across central Georgia in the vicinity of a weak surface trough that
lingers across the area. Moderate instability with decent mid-level
lapse rates keeps the chance for a few strong to marginally severe
thunderstorms in the picture early this evening and again tomorrow
afternoon and evening. Temperatures will remain a bit above seasonal
normals, but Heat Indices are expected to remain below advisory
levels through tomorrow.

20

.LONG TERM /Wednesday through Monday/...

Models are in fairly good agreement through the long term.  Weak
high pressure at the surface and ridging aloft will start to break
down early Wednesday. An elongated trough with energy confined
across the Canadian territories will shift a front toward the area
Thursday, draping it across the region by Friday. This front will
becoming stationary across our region, eventually washing out until
a more potent system and associated front crosses the region late
Monday/early Tuesday.

This pattern will result in a chance of showers/thunderstorms,
especially across north GA Thursday and Friday as the front
approaches and becomes stationary. Where this front resides will be
the focus for convection through at least Saturday night.  A
deepening trough diving into the mid-west will mean an increase in
convective coverage Sunday. Deep southerly flow tapping into the GOM
becomes juxtapose with the better dynamics aloft. The front
associated with this system will not clear the area until after
peaking heating Monday, thus we can expect another active
afternoon/evening. Conditions look to improve Tuesday if the front
is able to be a clean sweep of the region.

Based on the aforementioned conditions expected in the long term,
we are not forecasting any organized large scale event.  However,
given the ingredients with the latter storm system/front, we may
have more organized strong storms during Sunday and Monday
afternoons/evenings.

Temperatures will be slightly above normal Wednesday into Thursday,
but as cloud cover and precipitation chances increase Friday through
Monday, expect temperature to be AOB climo.

26

PREV DISCUSSION... /Issued 408 AM EDT Mon Aug 6 2018/

LONG TERM /Tuesday Night through Sunday/...
The upper level ridge will flatten Wednesday as a weak trough
approaches from the northwest pushing a weakening surface front
across the forecast area. This boundary will focus convection
through the end of the week across the forecast area. Extended
models diverge by the weekend, as far as the upper trough. The
GFS maintains a more progressive solution, sliding the trough axis
over the forecast area while ECMWF develops a cutoff upper level
low around the Mid MS valley, hanging up the passage of the
frontal boundary, which would lead to continued high rain/storm
chances. Either way good chance pops seem reasonable through the
weekend. Guidance temperatures look to be near normal through the
periods and see no reason to deviate.

Atwell

&&

.AVIATION...
18Z Update...

VFR conditions are expected to predominate across the forecast area
through most of this forecast period. Local MVFR or lower
visibilities will develop between 06Z and 14Z, however I do not
anticipate any impacts at the TAF sites at this time. Isolated to
scattered convection is expected, generally between 18Z and and 06Z,
both this afternoon/evening and again tomorrow. Winds will be light
and somewhat variable in direction, generally 6kt or less, but will
favor southwest through northwest.

//ATL Confidence...18Z Update...

Medium on TSRA coverage/likelihood.
High on all other elements

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  92  73  91 /  30  30  20  40
Atlanta         74  92  74  91 /  30  30  20  40
Blairsville     68  87  69  84 /  30  30  20  50
Cartersville    72  92  73  91 /  30  30  20  50
Columbus        75  95  75  93 /  30  40  30  30
Gainesville     73  92  73  91 /  30  30  20  40
Macon           74  93  75  91 /  30  30  30  30
Rome            72  92  73  91 /  30  30  20  50
Peachtree City  73  94  73  91 /  30  30  20  40
Vidalia         74  92  74  93 /  30  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....26
AVIATION...20
Hazardous weather outlook, Aug 6, 2:33 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
233 PM EDT Mon Aug 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
233 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through this afternoon
and evening. Thunderstorms that do develop could be strong with
gusty winds, dangerous lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered showers and thunderstorms are expected each day, with
increasing chances Thursday through Sunday. Widespread severe
weather is not anticipated, however, some storms could produce
strong winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta or on Twitter by tagging @NWSAtlanta.

In the hours before

Special weather statement, Aug 6, 2:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
245 PM EDT MON AUG 6 2018

GAZ076-061915-
Jefferson GA-
245 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 315 PM EDT...

At 244 PM EDT...a strong thunderstorm was over Louisville...moving
southwest at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3284 8231 3284 8233 3282 8236 3281 8241
      3280 8242 3283 8251 3288 8252 3292 8251
      3294 8253 3299 8254 3310 8238 3309 8229
      3305 8229 3293 8227
TIME...MOT...LOC 1844Z 043DEG 10KT 3299 8236

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:51 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 5, 9:29 PM EDTSpecial Weather StatementFFCTreutlen31 min
Aug 6, 2:45 PM EDTSpecial Weather StatementFFCJefferson30 min
Aug 6, 3:43 PM EDTSpecial Weather StatementFFCEmanuel32 min
Aug 6, 4:03 PM EDTSpecial Weather StatementFFCTelfair27 min
Aug 6, 4:06 PM EDTSpecial Weather StatementFFCMontgomery24 min
Aug 6, 4:20 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair25 min
Aug 6, 4:32 PM EDTSpecial Weather StatementFFCMontgomery28 min
Aug 6, 4:38 PM EDTSevere Thunderstorm WarningFFCMontgomery, Wheeler52 min
Aug 6, 4:50 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 6, 4:51 PM EDTSpecial Weather StatementFFCPulaski24 min
Aug 6, 5:01 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs, Wheeler29 min
Aug 6, 5:13 PM EDTSpecial Weather StatementFFCDodge32 min
Aug 6, 5:19 PM EDTSpecial Weather StatementFFCWilcox26 min
Aug 6, 5:29 PM EDTSpecial Weather StatementFFCWheeler16 min
Aug 6, 5:34 PM EDTSpecial Weather StatementFFCSumter26 min
Aug 6, 5:44 PM EDTSpecial Weather StatementFFCTwiggs31 min
Aug 6, 5:46 PM EDTSpecial Weather StatementFFCPeach29 min
Aug 6, 6:11 PM EDTSpecial Weather StatementFFCWebster34 min
Aug 6, 6:13 PM EDTSpecial Weather StatementFFCTwiggs32 min
Aug 6, 6:43 PM EDTSpecial Weather StatementFFCTwiggs32 min
Aug 6, 6:50 PM EDTSpecial Weather StatementFFCWebster25 min
Aug 6, 7:13 PM EDTSpecial Weather StatementFFCMarion, Webster32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.